Alert archive / North Carolina / Red Flag Warnings in 2007
Red Flag Warning 6, NWS Blacksburg, VA
NWS Blacksburg, VA issued this red flag warning at Apr 23, 2007, 10:10 AM EDT for 6 counties in North Carolina. It took effect at Apr 23, 2007, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 23, 2007, 10:10 AM EDT (14:10 UTC)
- In effect from
- Apr 23, 2007, 12:00 PM EDT
- Expired
- Apr 23, 2007, 8:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Blacksburg, VA
Counties Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC
The radar
The Roanoke radar (KFCX), 77 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.2 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2402 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -66 m²/s²
- 0-3 km storm-relative helicity
- -55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS81 KRNK 231410 RFWRNK RED FLAG WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1010 AM EDT MON APR 23 2007 ...RED FLAG WARNING IN EFFECT TODAY FOR THE PIEDMONT AND FOOTHILLS OF NORTH CAROLINA... .DRY HIGH PRESSURE WILL GIVE WAY TO AN APPROACHING COLD FRONT TODAY. WINDS WILL INCREASE AHEAD OF THIS FRONT. NCZ003>006-019-020-240100- /O.UPG.KRNK.FW.A.0004.070423T1600Z-070424T0100Z/ /O.NEW.KRNK.FW.W.0006.070423T1600Z-070424T0100Z/ SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN- 1010 AM EDT MON APR 23 2007 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 9 PM EDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. GUSTY SOUTHWEST WINDS...COMBINED WITH LOW HUMIDITY AND VERY DRY SURFACE FUELS...WILL RESULT IN A HEIGHTENED FIRE THREAT THIS AFTERNOON. WINDS ARE EXPECTED TO INCREASE THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT...WITH WIND GUSTS OF 20 TO 30 MPH POSSIBLE. WITH SUNNY SKIES...TEMPERATURES WILL WARM INTO THE 80S WITH RELATIVE HUMIDITY VALUES DROPPING TO BETWEEN 20 AND 25 PERCENT. SURFACE FUELS SUCH AS DEAD GRASS...BRUSH AND LEAVES ARE VERY DRY. THE COMBINATION OF THE DRY FUELS AND WEATHER CONDITIONS WILL ALLOW ANY FIRE THAT STARTS THE OPPORTUNITY TO SPREAD VERY QUICKLY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ WERT
1 follow-up statement
000 WWUS81 KRNK 240000 RFWRNK RED FLAG WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 800 PM EDT MON APR 23 2007 NCZ003>006-019-020-240100- /O.CAN.KRNK.FW.W.0006.000000T0000Z-070424T0100Z/ SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN- 800 PM EDT MON APR 23 2007 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE RED FLAG WARNING. THE RELATIVE HUMIDITY IS RECOVERING AND WINDS ARE DIMINISHING. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this red flag warning went out at Apr 23, 6:36 AM EDT, 3 hours 34 minutes earlier.
Area forecast discussion, Apr 23, 6:36 AM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
636 AM EDT MON APR 23 2007
.UPDATE...
&&
.AVIATION /10Z-06Z/...
THE GRADIENT BETWEEN HIGH PRESSURE CENTERED OFF THE SE U.S.
COAST...AND AN APPROACHING COLD FRONT...WILL PRODUCE GUSTY
SOUTHWEST WINDS THIS AFTERNOON AT ALL TAF SITES. OTHER THAN THE
WIND...THE ONLY OTHER AVIATION WEATHER CONCERN IS THAT THERE MAY
BE A LINE OF SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT AT
REACHES SOUTHEAST WV BEFORE TUESDAY MORNING. I HAVE INCLUDED TSTMS
IN THE VCNTY OF LWB AFTER 06Z FOR THIS. CEILINGS AND VSBYS SHOULD
BE VFR AT ALL SITES THROUGH THE NEXT 24 HOURS.
&&
.PREV DISCUSSION...
/ISSUED 410 AM EDT MON APR 23 2007/
SHORT TERM /TODAY THROUGH TUESDAY/...
UPPER RIDGE REMAINS OVER THE EASTERN U.S. BUT WITH A SHORT WAVE
MOVING OVER THE RIDGE AND INTO THE WESTERN GREAT LAKES THIS
MORNING. THIS SHORT WAVE PUSHES A FRONT TO NEAR NORTHERN SECTIONS
OF THE CWA LATE TONIGHT/TUE MORNING. IT HAS VERY LITTLE MOISTURE
TO WORK WITH...BUT ENOUGH THAT THERE SHOULD BE A LINE OF
SHOWERS/TSTMS AHEAD OF IT THAT APPROACH NORTHERN SECTIONS OF THE
CWA TOWARD TUE MORNING. I STAYED CLOSE TO MODEL GUIDANCE FOR
POPS...WITH A SHARP CUTOFF INTO THE FORECAST AREA AND LITTLE
CHANCE FOR PRECIP OVERNIGHT OTHER THAN THE GREENBRIER VALLEY OF WV
AND ALLEGHANY HIGHLANDS OF VA. SHOULD HAVE PLENTY OF SUN TODAY AS
THE AIRMASS REMAINS QUITE DRY OVER THE FORECAST AREA.
SOUTHWESTERLY FLOW INCREASES AS THE UPPER RIDGE FLATTENS OUT THIS
WILL ADVECT SOME LOW LEVEL MOISTURE INTO THE AREA...BUT MODELS
APPEAR TO BE MOISTENING UP THE AIRMASS TOO FAST. WITH DRIER AIR
OVER THE AREA AND LOTS OF SUN...I WENT HIGHER THAN MOS GUIDANCE
FOR HIGH TEMPS TODAY. WILL BE A VERY MILD NIGHT TONIGHT WITH
INCREASING CLOUDS AND A FAIRLY STRONG SOUTHWEST WIND.
THE SFC FRONT/BOUNDARY PROBABLY DOES NOT MAKE IT INTO THE
AREA...BUT THE THETA-E RIDGE AXIS IS RIGHT ACROSS THE THE CWA BY
TUE MORNING. MODELS ALL SHOW CONVECTION DEVELOPING WEST OF THE
APPLNS IN WEAK ISENTROPIC LIFT ALONG THE THETA-E RIDGE AXIS...AND
WHATEVER DEVELOPS SHOULD MOVE EAST INTO THE FORECAST AREA. WITH
THE SFC FRONT REMAINING TO OUR NORTH TUE AND A LACK OF ANY UPPER
LEVEL FORCING...I AM SKEPTICAL THAT THERE WILL BE WIDESPREAD CONVECTION
TUE IN MY CWA...SO I KEPT POPS HIGH CHC OR LOWER. LOWEST CHANCE
FOR RAIN TUE SHOULD BE IN THE PIEDMONT WITH A WEST WIND AT 850
MBS. I ALSO WENT HIGHER THAN MOS FOR TEMPS TUE...ESPECIALLY IN THE
PIEDMONT.
LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
MODELS ARE SHOWING A WAVE ALONG THE SFC FRONT TO OUR NORTH
WED...AND I HAVE KEPT THE HIGHEST POPS ACROSS THE NORTHERN
SECTIONS OF THE CWA. THE FORECAST AREA SHOULD REMAIN IN THE WARM
SECTOR UNTIL A STRONGER COLD FRONT MOVES THROUGH THE AREA
THURSDAY...THOUGH THE MODELS ARE SHOWING A BACK DOOR FRONT IN THE
WAKE OF THE WAVE ON WED...THAT PUSHES INTO NRN VA WED NIGHT. THIS
MAY MAKE IT INTO THE LYH/ROA AREAS BY THU MORN. WHEREVER IT END
SUP...IT WILL LIKELY PROVIDE A FOCUS FOR ORGANIZED CONVECTION
THURSDAY AS THE STRONG COLD FRONT APPROACHES. I RAISED POPS TO
LIKELY THURSDAY FOR ALL BUT SOUTHSIDE VA AND NW NC PIEDMONT. I
ALSO RAISED TEMPS A FEW DEGREES THURSDAY IN THOSE AREAS. THE FRONT
SHOULD PUSH EAST OF THE AREA FRIDAY...AND IT SHOULD BE A DECENT
WEEKEND WITH ONLY SEASONALLY COOL AIR BEHIND THE FRONT. I MADE NO
CHANGES TO THE FORECAST BEYOND THU.
FIRE WEATHER...
WINDS THIS AFTERNOON WILL BE MARGINAL AT BEST TO MEET RED FLAG
CONDITIONS. HOWEVER...FUELS ARE QUITE DRY AND RELATIVE HUMIDITIES
WILL BE BELOW 30 PERCENT IN THE FOOTHILLS AND PIEDMONT OF VA/NC.
THE EVENING SHIFT COORDINATED WITH VA FIRE WEATHER OFFICIALS AND
BASED ON THAT WILL ISSUE A FIRE DANGER STATEMENT...SPS...FOR VA.
WILL LEAVE THE FIRE WEATHER WATCH IN EFFECT FOR OUR NC FOOTHILLS
AND PIEDMONT COUNTIES...ADJUSTING THE BEGINNING TIME TO NOON. THIS
WILL ALLOW THE DAY SHIFT TO COORDINATE WITH THE NC FIRE MANAGEMENT
OFFICIALS AND EITHER CANCEL THE WATCH OR ISSUE A RED FLAG WARNING
LATER THIS MORNING.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...FIRE WEATHER WATCH FROM NOON EDT TODAY THROUGH THIS EVENING
FOR NCZ003>006-019-020.
WV...NONE.
&&
UPDATE...
AVIATION...JJHazardous weather outlook, Apr 23, 4:51 AM EDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 451 AM EDT MON APR 23 2007 VAZ018-022>024-032>035-043>047-058-059-240900- CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 451 AM EDT MON APR 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS ENHANCED FIRE DANGER TODAY. WARM TEMPERATURES AND LOW RELATIVE HUMIDITIES ARE EXPECTED AGAIN TODAY. IN ADDITION..SOUTHWEST WINDS WILL INCREASE TO AROUND 15 MPH THIS AFTERNOON. WITH DRY FUELS...THERE IS AN INCREASED RISK OF FIRES TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-240900- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN- 451 AM EDT MON APR 23 2007 ...FIRE WEATHER WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FIRE WEATHER WATCH WARM TEMPERATURES AND LOW RELATIVE HUMIDITIES ARE EXPECTED AGAIN TODAY. IN ADDITION..SOUTHWEST WINDS WILL INCREASE TO AROUND 15 MPH THIS AFTERNOON. WITH DRY FUELS...THERE IS AN INCREASED RISK OF FIRES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ007-009>017-019-020-WVZ042>045-240900- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-ALLEGHANY VA-BATH-MERCER-SUMMERS- MONROE-GREENBRIER- 451 AM EDT MON APR 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 23, 4:31 AM EDT, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 431 AM EDT MON APR 23 2007 VAZ018-022>024-032>035-043>047-058-059-231445- CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD- AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- INCLUDING THE CITIES OF...NEW CASTLE...SALEM...FINCASTLE... LEXINGTON...STUART...ROCKY MOUNT...BEDFORD...AMHERST... MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON... KEYSVILLE 431 AM EDT MON APR 23 2007 ...ENHANCED FIRE DANGER TODAY... SUSTAINED WINDS OF 10 TO 20 MPH WITH GUSTS TO 25 MPH WILL COMBINE WITH HUMIDITIES DROPPING TO BELOW 30 PERCENT TO ENHANCE FIRE DANGER TODAY. SURFACE FUELS SUCH AS DEAD GRASS...BRUSH AND LEAVES ARE VERY DRY WILL ONLY ADD TO THE THREAT. FOR ADDITIONAL FIRE WEATHER INFORMATION...VISIT US ON THE WEB AT HTTP://WWW.ERH.NOAA.GOV/RNK OR AT HTTP://WEATHER.GOV/BLACKSBURG.
Nearby
Red Flag Warnings in North Carolina, 2007Every red flag warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.